Updates in the Management of Clostridium Difficile for Adults

Kimberly E. Ng, PharmD, BCPS

Disclosures

US Pharmacist. 2019;44(4):HS9-HS12. 

In This Article

Abstract and Introduction

Abstract

Clostridium difficile is a pathogen known to cause diarrhea and colitis. If not properly treated, it can recur as well as progress to life-threatening conditions such as toxic megacolon and multiorgan failure. Guideline updates released in 2018 reflect notable changes in treatment of C difficile infection (CDI). Metronidazole is no longer recommended as first-line therapy for adults; oral vancomycin and fidaxomicin are now recommended. Current guidelines recommend fecal microbiota transplantation for patients with multiple recurrences of CDI in whom antibiotic treatment has failed. Pharmacist involvement in antibiotic stewardship programs has been shown to significantly reduce hospital rates of CDI.

Introduction

Clostridium difficile, also known as C difficile, is a gram-positive, spore-forming bacteria known to cause diarrhea and colitis. Severe cases can lead to sepsis, pseudomembranous colitis, toxic megacolon, and multiorgan failure. The CDC estimates that C difficile affects a half-million people each year, and 20% of those affected may become infected again.[1] It is reported that 1 in 11 people over the age of 65 years died of a healthcare-associated C difficile infection (CDI) within a month of diagnosis.[1] Risk factors for C difficile include antibiotic use, age older than 65 years, recent hospitalizations, a weakened immune system, and previous CDI or known exposure.[1–3]

C difficile spores are spread via the fecal-oral route, hand-to-hand contact, and airborne environmental dispersal in hospitals. Symptoms of CDI usually develop shortly after antibiotic use, with risk persisting for up to 90 days.[2] The highest risk of CDI occurs during and in the first month after antibiotic exposure. Extended antibiotic use and use of multiple antibiotics further increase the risk of CDI. Chemotherapy, gastrointestinal surgery, and use of acid-suppressing medications like proton pump inhibitors or histamine-2 blockers are risk factors as well.[2,4]

Symptoms of CDI include diarrhea with loose, watery stools, or frequent bowel movements for several days; fever; stomach tenderness or pain; loss of appetite; and nausea. Use of macrolide antibiotics including clindamycin, third and fourth generation cephalosporins, penicillins, fluoroquinolones, and carbapenems are frequently associated with CDI. Use of antibiotics suppresses normal bowel microbiota and allows C difficile to flourish.[4]

C difficile produces two toxins capable of causing colitis: enterotoxin (toxin A) and cytotoxin (toxin B). Toxin A is more potent. The toxins trigger neutrophils, causing inflammation of the mucosal lining, cellular necrosis, and increased peristalsis and capillary permeability, which results in diarrhea and colitis. The North American pulsed-field gel electrophoresis type 1 (NAP 1) strain of C difficile has been linked to severe outbreaks in North America and Europe. NAP 1 is reported to produce binary toxin, 16 times more toxin A, and 23 times more toxin B than other strains.[5]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....